In 2017 over 70,000 people in the U.S. died from an overdose.
‘We just need to know and open our minds and not judge and get rid of the stigma so we can talk about it until we can get rid of the problem,” said Mitzie Nay.
Nay is a strong advocate in educating the community about what an overdose is and how to prevent them she does this because in 2015 she lost her son.
“He was 19 and back of my mind I thought car accident, that’s how young people die I remember thinking that and I asked how he had died and he said drug overdose from what I understand,” said Nay.
Antidotes like Narcan have reduced the number of deaths related to overdoses.
“It’s a very simple drug to administer that Narcan –it comes like a nasal spray for those families,” said paramedic Wayne Fahy.
Fahy says Narcan is something him and his crew use regularly.
“I can tell you last week I did it twice,” said Fahy.
but how do you recognize an overdose in the first place?
“If somebody is unconscious -they’re not breathing or barley breathing but they have a pulse it could be a very good chance that they’re having an opioid overdose,” said Fahy.
Nathalie Gomez reporting: If you ever come across someone who is unconscious whether it’s drug related or not go ahead and perform CPR it won’t hurt them and you could save their life”.
“Even before we give that we want to make sure that we’re breathing for them and then be able to administer that drug,” said Fahy.
With overdose numbers on the rise knowing a little more on how to help someone could be the difference between life and death.